Florida, 2001

Hail in Florida, May 28, 2001

May 28, 2001 · NWS JAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 12:50 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, May 28, 12:50 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT MON MAY 28 2001

UPDATED ZONES TO INCREASE AFTERNOON POPS.

SOUTHWEST WINDS FROM THE GULF ARE PROVIDING LOW LEVEL MOISTURE
ACROSS THE AREA THIS AFTERNOON... MAINLY OVER THE FL PORTION OF THE
CWA. ANOTHER CLUSTER OF STORMS ARE DEVELOPING ACROSS SW GA AND THE
PANHANDLE.

WITH GOOD AREA OF CU AND A FEW TSTMS HAVE DEVELOPED ALONG THE GULF
COAST SEA BREEZE FRONT AND DRIFTED EASTWARD.

AT THIS TIME THE AREA OF CU AND TSTMS CONTINUES TO WEAKEN SOME WHAT
AS THEY MOVE INTO THE DRIER AIR. HOWEVER WITH AFTERNOON CAPE VALUES
ABOVE 4000... EXPECT A FEW STRONG STORMS TO PRODUCE SMALL HAIL AND
WIND GUSTS IN THE 40 MPH RANGE.

WITH WEAK HIGH PRESSURE REMAINING OVER THE GULF AND S FL... AND A
WEAK FRONT JUST NORTH OF THE AREA THROUGH THE FORECAST PERIOD. WE
MAY SEE A BRIEF RETURN TO OUR NORMAL AFTERNOON SUMMER-LIKE PATTERN.

ALSO WITH THE LOW LEVEL MOISTURE COMBINING WITH THE WILDFIRE
SMOKE... WE MAY NEED A SMOKE OR FOG ADVISORY TOMORROW MORNING.

MARINE...SEAS IN THE 2 TO 4 FOOT RANGE.

PRELIM
AMG 67/88/65/88 2434
SSI 69/86/69/85 2434
JAX 68/92/70/89 2434
GNV 68/92t/69/89 2434 22

.JAX...
FL...NONE.
GA...NONE.

JOHNSON

In the hours before

Special weather statement, May 28, 11:31 AM EST, 5 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282330-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EDT MON MAY 28 2001

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH
CENTRAL FLORIDA THIS MORNING...AND WILL CONTINUE TO DEVELOP ACROSS
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING
AS SEABREEZES INTERACT WITH AN UPPER LEVEL DISTURBANCE MOVING IN
FROM THE NORTHWEST.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...GUSTY WINDS TO 50 MPH AND SMALL HAIL.
MARINERS ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF THREATENING
WEATHER APPROACHES. THE MAJORITY OF THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS AND SPOTTER ACTIVATION IS NOT ANTICIPATED
AT THIS TIME.

AFTER SUNSET...LOW VISIBILITIES IN SMOKE FROM WILDFIRES MAY PRODUCE
HAZARDOUS DRIVING CONDITIONS ACROSS NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA...ESPECIALLY NEAR THE INTERSECTIONS OF INTERSTATES 75 AND 10
NEAR LAKE CITY. USE EXTRA CAUTION AND ALLOW PLENTY OF TIME TO REACH
YOUR TRAVEL DESTINATIONS TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nassau

When
May 28, 5:06 PM EST
Where
Nassau County, Yulee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.633, -81.600

Hail, Duval

When
May 28, 5:35 PM EST
Where
Duval County, Jacksonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.350, -81.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250447, 5250448.